Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

What causes constant phlegm in the throat at night?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2821 Questions
Question
69 year old male - for two months I have had excess mucus in my throat. i particularly notice it at night and often start swallowing to try to get rid of the mucus - very disruptive of sleep. I have been taking Mucinex (2-4 tablets/day) for the last two weeks - it does help. But I still catch myself trying to clear my throat often. I am a non smoker. The back of my throat is a bit sore but not like a sore throat. I have experienced some heartburn over the last 1 1/2 years - it usually occurs in a.m. about an hour after breakfast if I get real active. I take an antacid tablet and it goes away. ???????
Wed, 16 May 2018 in Lung and Chest disorders
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 31 minutes later
Brief Answer:
Questions to clarify

Detailed Answer:
Hello XXXX,

Some people have acid reflux that is "silent" - where they don't feel the acid coming up, and it can cause throat clearing types of symptoms.

What is the antacid tablet that you are taking - name, dosage, and how often you take it?
Above answer was peer-reviewed by
 
Follow-up: What causes constant phlegm in the throat at night? 22 hours later
Hello,
The antacid tablet I take is Equaline extra strength 750 mg. When I use it I take two tablets. The frequency is sporadic - maybe 8 tablets over a months time.
The mucus is not as much of a problem during the day when I am on my feet. When I sit down and especially lie down is when I am bothered the most.
Questions:
* If the mucus is caused by acid reflux would taking the antacid tablet on a
regular schedule be more effective?
* Would you recommend another type/brand of antacid?
* My wife feels that limiting food intake after supper could help. Your opinion?
* I am 5'9" and weigh 185 pounds. Could losing weight help?
* What are other causes of excess mucus that could be causing this?
* The sore back of the tongue (back edges)/scratchy throat - Could that be
caused by the acid?
Thank you for any suggestions.
XXXX
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello XXXX,

Equaline Extra Strength antacid tablets are calcium carbonate which means that it interacts with the acid to neutralize it. For some people that is enough, but it sounds like it is not enough for you.

For people with acid reflux, which it does sound very likely that you have, the next step in medication is either an H2 blocker which reduces acid or the popular proton pump inhibitors (PPIs). Both have versions sold over the counter. I will tell you I am not a big fan of PPIs except for severe cases, because they tend to cause rebound for some people (increased acid production on discontinuation of the medicine) and have more side effects than H2 blockers.

So - an H2 blocker you can get without prescription is Zantac. I recommend 150 mg twice a day (or if it is easier, 300 mg once a day). Zantac (ranitidine) will reduce acid by about 70% which can allow your stomach and esophagus to heal. You may need to take it up to 6 weeks. You will probably notice some benefit in the first week.

While taking that, best to skip the antacid tablets.

Other recommendations for dealing with acid reflux:
1. Certain foods may set it off more and that can vary from one person to the next, but in general, tomatoes, citrus/acidic foods and drinks, spicy, greasy/fried foods, caffeine, sodas, chocolate can cause more trouble.
2. Avoid or decrease alcohol.
3. No smoking! Tobacco in any form can lower the pressure of the lower esophageal sphincter (which you don't want) and increase acid production too.
4. No mint. I know this sounds strange but mint also relaxes the lower esophageal sphincter allowing acid up.
5. Losing weight gradually can help.
6. Some people get benefit from a supplement called DGL (deglycyrrhizerinated licorice) but I don't want to recommend it without knowing what other meds you might be on.
7. Eating smaller amounts at a time is helpful. If the stomach has more in it, it has more pressure to send acid up the esophagus. Also, stomach distention increases acid production.
8. Your wife's suggestion of no eating before bed is very good. Don't lie down within 2-3 hours of eating.
9. Given that this increases with lying down, consider elevating the posts under the head of your bed. They sell blocks for this at hardware stores and pharmacies because night time acid reflux is a common problem.

The irritated throat and back of the tongue can definitely be from acid reflux. But it can also be from post nasal drainage if you have allergies or an infection. Allergies tend to be worse at night too, so that is a consideration. Both can increase mucus in the throat. Allergies and infections by causing post nasal drainage. With acid reflux, the feeling is usually more of a burning type of sensation. And increased symptoms from sitting is more likely to go with acid reflux (because of increased pressure on the stomach) than with allergies.

I hope I have answered your questions. If there is an area I can clarify further, please do let me know.

Above answer was peer-reviewed by
 
Follow-up: What causes constant phlegm in the throat at night? 11 hours later
Thank you so much for your response. I will try the zantac and some of the other suggestions. I am sending a list of my prescription medications in case any would react negatively with the zantac:
* paroxetine HCL - 10 mg once daily
* pravastatin sodium - 40 mg tablet once daily
* lisinopril - 20 mg tablet twice daily
* triamterene-HCTZ - 37.5-25 mg tablet once daily
* travatan and dorzolamide-timolol eye drops for glaucoma

Thank you again for your suggestions.
XXXX XXXXXXX
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 4 hours later
Brief Answer:
Information

Detailed Answer:
Hello Mr. XXXXXXX

I looked on Lexicomp drug interactions and entered ranitidine (the generic for Zantac) and all of your current medications. There were no interactions identified between ranitidine with the other medications.

Good luck - I hope you are feeling better soon.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor